

Chesapeake Bay Program's (CBP) Scientific and Technical Advisory Committee (STAC)

Striped Bass Survey Assessment and Habitat Connections

Smithsonian Environmental Research Center (SERC)
Edgewater, MD
Workshop Webpage

<u>Link to Listen-Only Live Stream</u>
Exact Times Are Subject to Change

Thursday, February 13, 2025

8:45 am Coffee & Light Breakfast (Provided)

9:10 am Welcome and Introductions

Steering Committee members will introduce the Sustainable Fisheries Goal Implementation Team (Fish GIT), provide the context for the workshop, and give an overview of the workshop purpose and objectives. STAC Staff will provide a brief overview of workshop logistics. Each participant will then have an opportunity to briefly introduce themselves.

Session 1: Surveys and Stock Assessment

9:30 am Overview of MD Striped Bass Surveys – Beth Versak and Eric Durrell (MD DNR)

Presentations on Maryland's three surveys and short discussion.

10:10 am Overview of VA Striped Bass Surveys – Troy Tuckey (VIMS)

Presentations on Virginia's three surveys and short discussion.

10:50 am 10-minute Break

11:00 am General Overview of the Stock Assessment – Gary Nelson (Massachusetts Division of Marine

Fisheries)

11:40 pm Overview of Session 2: Speakers, Presentations, Instructions for Q&A

11:50 am Lunch (Provided)

Session 2: Habitat and Early Life History (TOR: Spawning, Recruitment)

12:40 pm Habitat and Early Life History (TOR: Spawning, Recruitment)

This session will explore the critical linkages between habitat conditions and early life history stages of striped bass, with a focus on spawning and recruitment dynamics. Presentations will highlight recent research and innovative approaches to understanding how environmental factors influence survival and recruitment success. Key topics include habitat impacts on early life stages, advancements in monitoring techniques, and the effects of flow and temperature on recruitment. The session will also examine covariance patterns in recruitment indices across tributaries and present modeling efforts to assess the impacts of environmental conditions on striped bass recruitment.



Presenters (20-minutes each):

- Jim Uphoff (MD DNR) Habitat Impacts on Early Life History
- Hongsheng Bi (UMCES) Adapting Plankton Scope Technology for Monitoring Eggs in Spawning Areas
- Ryan Woodland (UMCES) and Robert Murphy (TetraTech) A First Look at Microplastics in Juvenile Striped Bass
- Simon Brown (MD DNR) Examining Striped Bass Recruitment-Environment Relationships With Quantile Regression

2:00 pm 15-minute Break

- Julie Gross (VIMS) Modeling the Effects of Environmental Conditions on Poor Striped Bass Recruitment, as Measured by the Juvenile Abundance Index
- Rachel Dixon (VIMS) Investigating Synchrony in Striped Bass Recruitment Indices Across Chesapeake Bay Tributaries
- Dave Secor (UMCES) Over-Predation of Striped Bass by Blue Catfish: A speculative hypothesis

3:15 pm Session 2: Q & A (15-minutes)

3:30 pm Break Out Group Instructions and Overview

3:35 pm Break Out Group Discussion (1 hr)

4:35 pm Break Out Group Report Out

Groups will report out and participants discuss common threads

4:55 pm Wrap Up

The day will wrap up with a recap of the key discussion points.

5:00 pm Recess

Friday, February 14, 2025

8:45 am Coffee & Light Breakfast (Provided)

9:30 am Day 2 Introduction

Steering Committee members will provide a brief recap of key points from Day 1 and review the context and purpose of the workshop and introduce the discussion topic for Day 2.

Session 3: Movement

9:45 am Migration Patterns in the Chesapeake Bay

This session will focus on current research and predictions regarding growth and migration patterns of striped bass in the Chesapeake Bay, with an emphasis on how these patterns may change over time. While growth information may be of lower priority compared to other issues impacting striped bass, the session will explore relevant aspects such as forage availability and ageing, which could provide valuable insights.

Presenters (30 minutes each, 10-minutes for Q&A each):

 Pat Geer and Ethan Simpson (Virginia Marine Resource Commission) – Demonstrating the Value of the Chesapeake Bay Backbone Telemetry Array



3:30 pm

3:30 pm

Dave Secor (UMCES) – Migrations, Water Quality Selection, and Mortality of Chesapeake
 Striped Bass: Inferences from telemetry

10:45 am 15-minute Break

Session 4: Mortality

11:00 am Mortality (20 minutes each)

This session will examine the various factors influencing striped bass mortality, with a focus on both natural and human-induced causes. Presentations will cover key topics such as recreational release mortality, changing Bay habitat conditions, influence of disease and population modeling, and the impacts of fishing practices. Experts will share insights from recent research and discuss potential strategies to mitigate mortality and support sustainable striped bass populations.

Presenters:

Workshop Adjourns

Workshop Steering Committee Meets

- T. Reid Nelson (GMU) Recreational Release Mortality in the Chesapeake Bay
- Tom Parham (MD DNR) Impacts of Changing Bay Habitat Conditions on Summertime Resident Striped Bass
- Genny Nesslage (UMCES) Trends in mycobacteriosis and associated relative mortality in Striped Bass in Maryland waters of the Chesapeake Bay

Session 3: Movement (Continued)

Rob Aguilar (SERC) – Diet and Movement of Young Striped Bass (Morone Saxatilis)
 Within and Among Shallow Tributary Habitats of Chesapeake Bay

12:20 pm	Session 3: Q & A (15 minutes)
12:35 pm	Lunch (provided)
1:30 pm	Break Out Group Instructions and Overview
1:35 pm	Break Out Group Discussion (1 hr) Participants will break out into groups to discuss
2:35 pm	Break Out Group Report Out Groups will report out and participants discuss common threads
3:00 pm	Plenary: Final Recommendations Led by the steering committee, workshop participants will distill key priority recommendations resulting from their small group discussions.
3:30 pm	Wrap Up The workshop will wrap up with a recap of the major take-aways and a discussion about next steps.